Skip to content
My WebMD Sign In, Sign Up
Want to postpone my menstrual perio
avatar
Teri111 posted:
Hi! My name is Teri! I need to postpone my menstrual period for a few days! This is VERY important to me!! How can I do this? I have heard of taking BC pills temporarily, but is that safe? I am 34 yrs old, and my tubes are tied. I haven't taken birth control for about 12 years! Also, today is Sunday, I need to "not" be on my period this Thursday thru Sunday. Will taking the pill work fast enough? I normally would start in the next 2-3 days. Or any other suggestions? Help!
Reply
 
avatar
J_Harrison_Hohner responded:
Dear Terri: There are many reasons for a woman to want to delay the onset of her period. There are no studies that specifically address this issue. The majority of the literature reflects eliminating menstrual flows as a treatment option for menstrual migraines, endometriosis, severe cramps, and other medical conditions. The following is a list of ways to try and delay menses. 1. If a woman is already on oral contraceptives (OC)(or the NuvaRing, or OrthoEvraPatch), it is easy to just eliminate the placebo week. After the last active pill is taken in one pack, next day open a new pack and begin with the active pills. The period should arrive around the placebo pills of that second pack. If breakthrough bleeding should occur just keep taking your pills in the prescribed order to continue contraceptive protection. 3. If you are not currently on OCs you can get a prescription and utilize the ?Quick Start? method. An established pregnancy has to be ruled out (not an issue for you with a tubal ligation). The first active pill can be begun the day you receive them. If they are being used for birth control a back up method MUST be used for a minimum of a week. One study has shown that there was not a statistically significant increase in break thorough bleeding despite starting in the middle of a menstrual month (Westoff C. et al. Fertil Steril 2003). Once on OCs a woman can then utilize extended use of active pills in an attempt to delay menses. 4. One source, without documentation, suggests the use of Provera 10 mg for five days to induce a flow before its scheduled time. The hope is that the early shedding of the uterine lining will prevent a later bleed. 5. If one cannot use hormonal birth control, perhaps the use of high dose ibuprofen might delay menses. A much older published report (Halbert, J Repro Med, 1983) found a very small group of women who had delayed periods in response to the use of ibuprofen 400 mg three times a day when started three days before the expected onset of flow. Terri, given that you are so close to your period using birth control pills (which are safe) may not be effective in stopping a bleed slated to start in 2-3 days. Provera, if taken from tomorrow through next Sunday MIGHT delay your flow until you stop the Provera. The ibuprofen has an advantage to being over the counter. None of these strategies should be employed without first checking with your own GYN or clinic--so please do that. In each of these strategies your specific medical history has to be considered. It is also important to remember that breakthrough bleeding can occur despite the best intentions. Yours, Jane


Helpful Tips

dealing with anxiety and bipolor episodes
dont know how to cope with issues of everyday life without wanting to cry, or break down in depression, its addecting my marriage what can ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.